Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 97, NWS Springfield, MO

September 8, 2015Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 8, 2015, 2:21 PM CDT for Barry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2015, 2:21 PM CDT (19:21 UTC)
Expired
Sep 8, 2015, 8:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Barry County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WGUS53 KSGF 081921
FFWSGF
MOC009-090115-
/O.NEW.KSGF.FF.W.0097.150908T1921Z-150909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT TUE SEP 8 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 815 PM CDT
    
* AT 217 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY. THUNDERSTORMS CONTINUE TO DEVELOP AND SLOWLY TRACK 
  SOUTHEAST ACROSS SOUTHERN BARRY COUNTY THIS AFTERNOON. VERY HEAVY 
  RAINFALL RATES WILL OCCUR WITH THESE STORMS...WITH RAINFALL 
  AMOUNTS OF TWO TO THREE INCHES WITH LOCALLY HEAVIER 
  AMOUNTS POSSIBLE. 

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  ROARING RIVER STATE PARK...       CASSVILLE...
  SHELL KNOB...                     SELIGMAN...
  EXETER...                         WHEATON...
  BUTTERFIELD...                    WASHBURN...
  GOLDEN...                         EMERALD BEACH...
  EAGLE ROCK...                     CHAIN-O-LAKES...
  ARROW POINT...                    WAYNE...
  RIDGLEY...                        JENKINS...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
HIGHWAY 39 AT FLAT CREEK NEAR JENKINS...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS...
ROUTE U...8 MILES EAST OF PURDY...
AND ROUTE U...1 MILE EAST OF BUTTERFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3651 9407 3677 9407 3680 9406 3681 9358
      3650 9358

$$

WISE
3 follow-up statements
850 
WGUS73 KSGF 082022
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT TUE SEP 8 2015

MOC009-090115-
/O.CON.KSGF.FF.W.0097.000000T0000Z-150909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-
322 PM CDT TUE SEP 8 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
BARRY COUNTY...

AT 318 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO BEGIN 
SHORTLY. RADAR HAS ESTIMATED THAT TWO TO FOUR INCHES OF RAINFALL HAS 
FALLEN FROM WASHBURN TO THE ROARING RIVER STATE PARK AREA THIS 
AFTERNOON. THUNDERSTORMS CONTINUE TO DEVELOP AND TRACK INTO THE AREA 
AND AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS POSSIBLE ACROSS 
SOUTHERN BARRY COUNTY INTO EARLY THIS EVENING. 

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
ROARING RIVER STATE PARK...       CASSVILLE...
SHELL KNOB...                     SELIGMAN...
EXETER...                         WHEATON...
BUTTERFIELD...                    WASHBURN...
GOLDEN...                         EMERALD BEACH...
EAGLE ROCK...                     CHAIN-O-LAKES...
ARROW POINT...                    WAYNE...
RIDGLEY...                        JENKINS...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
HIGHWAY 39 AT FLAT CREEK NEAR JENKINS...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS...
ROUTE U...8 MILES EAST OF PURDY...
AND ROUTE U...1 MILE EAST OF BUTTERFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3651 9407 3677 9407 3680 9406 3681 9358
      3650 9358

$$

WISE
957 
WGUS73 KSGF 082257
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT TUE SEP 8 2015

MOC009-090115-
/O.CON.KSGF.FF.W.0097.000000T0000Z-150909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-
557 PM CDT TUE SEP 8 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
BARRY COUNTY...

AT 556 PM CDT...DOPPLER RADAR INDICATED A LARGE AREA OF RAIN WITH 
EMBEDDED THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ACROSS THE 
WARNED AREA. APPROXIMATELY ONE TO THREE INCHES OF RAIN HAS ALREADY 
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
ROARING RIVER STATE PARK...       CASSVILLE...
SHELL KNOB...                     SELIGMAN...
EXETER...                         WHEATON...
BUTTERFIELD...                    WASHBURN...
GOLDEN...                         EMERALD BEACH...
EAGLE ROCK...                     CHAIN-O-LAKES...
ARROW POINT...                    WAYNE...
RIDGLEY...                        JENKINS...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE Y AT FLAT CREEK JUST NORTHEAST OF CASSVILLE...
HIGHWAY 39 AT FLAT CREEK NEAR JENKINS...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS...
ROUTE U...8 MILES EAST OF PURDY...
AND ROUTE U...1 MILE EAST OF BUTTERFIELD. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3651 9407 3677 9407 3680 9406 3681 9358
      3650 9358

$$

GAGAN
725 
WGUS73 KSGF 090122
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT TUE SEP 8 2015

MOC009-090131-
/O.EXP.KSGF.FF.W.0097.000000T0000Z-150909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-
822 PM CDT TUE SEP 8 2015

...THE FLASH FLOOD WARNING FOR BARRY COUNTY HAS EXPIRED...

FLOOD WATERS HAVE BEGUN TO RECEDE...AND ARE NO LONGER EXPECTED TO 
POSE A THREAT TO LIFE OR PROPERTY. HOWEVER...ADDITIONAL RAINFALL IS 
EXPECTED THE REST OF TONIGHT THAT MAY POSE AN ADDITIONAL RISK OF 
FLASH FLOODING. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3651 9407 3677 9407 3680 9406 3681 9358
      3650 9358

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 12:53 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 8, 12:53 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT TUE SEP 8 2015

...18Z AVIATION UPDATE...

.MESOSCALE DISCUSSION...
Issued at 1110 AM CDT TUE SEP 08 2015

A very tropical airmass exists across the Ozarks and Southeast
Kansas late this morning. 12Z Upper air sounding measured 1.92
inches of precipitable water. This is nearly 150% of normal. An
area of showers and thunderstorms has persisted this morning
across all but south central Missouri. These storms are occuring
interacting with some weak elevated instability combined with a
weakening low level jet. These storms are very efficient rainfall
producers with 1 hour rainfall rates of 1-3 inches an hour. Flash
Flood Guidance values are relatively high due to dry weather as
of late however there could be some localized flooding due to the
efficiency of this rainfall. Wind Shear throughout the atmosphere
in currently weak which has precluded any severe thunderstorms so
far.

The surface cold front extends far back from NW Missouri into
Central Kansas. There are some breaks in the clouds in spots
across SW Missouri into SE Kansas. Short term model guidance is
suggesting that the current activity should continue through the
early afternoon hours. Other showers and thunderstorms will likely
develop along the cold front later this afternoon and continue
into the evening hours. There will continue to be some brief
breaks in the clouds in spots which will allow instability to
increase this afternoon. However better wind shear values will
remain displaced from the front further to the north, therefore
the risk of severe thunderstorms at this point still seems
marginal.

.UPDATE...
Issued at 0624 AM CDT TUE SEP 08 2015

Have made some short term updates this morning to increase PoPs
over the western half or so of the forecast area. The southeastern
edge of the low level jet appears to have generated enough lift to
result in scattered thunderstorms over this region. This LLJ
initiated activity may wane for a few hours later this morning,
before convection again picks up ahead of the front.

&&

.SHORT TERM...(Today and Tonight)
Issued at 0320 AM CDT TUE SEP 08 2015

An upper level trough of low pressure will move east across the
northern and central Plains from today into tonight. This trough
will drive a cold front southeast into central Missouri and
southeastern Kansas this afternoon. Showers and thunderstorms are
expected to develop ahead of this feature and spread southeast
towards the I-44 corridor from late this morning into this
afternoon.

Showers and thunderstorms will then remain a good likelihood into
tonight ahead of that front, but the southeastward progression
and timing of storms is more in question. It is quite possible
that convective outflow becomes dominant and keeps the storms
progressing at a slow, but steady clip to the southeast. Many of
the high resolution convective allowing models (CAMs) indicate
this. On the other hand, global models indicate more in the way of
lingering precipitation throughout the night as the 850 mb front
will be slow to move through the area. At this time, we have
leaned slightly towards a quicker progression of showers and
thunderstorms from this afternoon into tonight. Even with that,
locally heavy rainfall will still be a good bet with some
locations receiving a solid 1-2" of rainfall.

As for hazards potential, the prospects for severe storms look
rather limited today and this evening given a lack of deep layer
and low level shear. Moderate amounts of instability may still
amount to a few strong to severe storms on a more local level. We
will have to watch for a localized flooding risk if we get any
training of storms. One other lower-end threat will be the
potential for fog late tonight if storms and clouds are quick
enough to clear across central Missouri. We have not included fog
in the forecast quite yet, but this concern will be passed along
to incoming shifts.

Temperatures today and tonight will be highly dependent on clouds
and convective coverage. We did not stray too far from a model
consensus approach given these uncertainties.

.LONG TERM...(Wednesday through Monday)
Issued at 0320 AM CDT TUE SEP 08 2015

That 850 mb front will then slowly move southeast across the
remainder of the Missouri Ozarks on Wednesday. Showers and
thunderstorms will remain possible along and ahead of this
feature, but will begin to end from northwest to southeast
throughout the day. Temperatures will be cooler behind that front
and given the precipitation and clouds. The coolest temperatures
may actually be across south- central Missouri on Wednesday where
precipitation and clouds will persist the longest. Highs may not
reach the 80 degree mark across this area. A lingering shower or
thunderstorm will then remain possible across southern Missouri
Wednesday evening, otherwise a quiet Wednesday night is expected.
We may have to again watch for fog potential.

After a dry Thursday, models continue to advertise short wave
energy digging southeast across the region Thursday night and
Friday. This wave will drive another cold front south through the
area from later Friday into Friday night. Showers and perhaps a
thunderstorm will be possible with this feature.

An even cooler and drier air mass will then filter into the area
behind that front and will lead to a fantastic weekend. Dry
weather can be expected with highs from the upper 60s to middle
70s. Low temperatures will range from the upper 40s to middle 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1243 PM CDT TUE SEP 08 2015

Messy forecast period for TAFS. Expect occasional showers and
thunderstorms this afternoon and evening across the terminals. At
times conditions will drop to IFR. A cold front will approach
tonight and additional showers and thunderstorms are possible into
the overnight hours. Expect MVFR most of the night into tomorrow
morning. Conditions will begin to improve late tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Burchfield
UPDATE...Boxell
SHORT TERM...Schaumann
LONGTERM...Schaumann
AVIATION...Burchfield
Hazardous weather outlook, Sep 8, 1:15 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT TUE SEP 8 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
115 PM CDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 AREAS OF SHOWERS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON OVER
 OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. VERY HEAVY
 RAIN WILL OCCUR WITH THESE STORMS WITH SOME LOCALIZED FLOODING
 POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO LIKELY.

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED LATE THIS
  AFTERNOON INTO THIS EVENING AS A COLD FRONT BEGINS TO APPROACH
  THE REGION. THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT
   LIGHTNING AND LOCALLY HEAVY RAINFALL. THERE IS A LIMITED RISK
  FOR FLOODING IN AREAS THAT RECEIVE MULTIPLE ROUNDS OF
  THUNDERSTORMS TODAY AND TONIGHT.

  A FEW STRONG TO MARGINALLY SEVERE STORMS WILL ALSO BE POSSIBLE
  FROM THIS AFTERNOON INTO THIS EVENING WITH HAIL TO THE SIZE OF
  QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH THE MAIN POTENTIAL
 SEVERE WEATHER HAZARDS. CONFIDENCE IS HIGH THAT THE OVERALL RISK
  FOR WIDESPREAD SEVERE WEATHER WILL REMAIN LOW DUE TO A LACK OF
  OVERALL WIND SHEAR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ON WEDNESDAY AS THAT FRONT
  MOVES SOUTHEAST ACROSS THE REMAINDER OF THE MISSOURI OZARKS.
  FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY
  POTENTIAL HAZARDS.

  A FEW THUNDERSTORMS WILL THEN BE POSSIBLE ON FRIDAY AS ANOTHER
  COLD FRONT MOVES SOUTHEAST THROUGH THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:59 PM CDTRiver Flood WarningSGFVernon61 hr
Sep 8, 11:43 AM CDTFlash Flood WarningSGFDade, Dallas, Polk5 hr
Sep 8, 12:45 PM CDTAreal Flood AdvisorySGFGreene4 hr
Sep 8, 3:43 PM CDTFlash Flood WarningSGFMcDonald5 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.